Alert archive / South Carolina / Flash Flood Warnings in 2016
Flash Flood Warning 2, NWS Columbia, SC
NWS Columbia, SC issued this flash flood warning at Apr 30, 2016, 8:31 PM EDT for Lancaster County, South Carolina. It was in force for 2 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 30, 2016, 8:31 PM EDT (00:31 UTC)
- Expired
- Apr 30, 2016, 11:00 PM EDT
- In force
- 2 hr
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Flood severity
- None
County Lancaster County, SC
The radar
The Columbia radar (KCAE), 114 km from the middle of the area, began a volume at 00:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 30, 8:55 PM EDT | FLASH FLOOD | 16 Nnw Lancaster, SC | LANCASTER CO DISPATCH REPORTS FLOODING AT COLLINS RD AND HWY 521, ROAD IS IMPASSABLE. |
| Apr 30, 10:31 PM EDT | FLASH FLOOD | 19 N Lancaster, SC | MAN O WAR DRIVE IN NORTHERN LANCASTER COUNTY IS FLOODED AND APPEARS IMPASSABLE BASED ON VIDEO POSTED ON SOCIAL MEDIA BY BROADCAST MEDIA. |
| Apr 30, 10:45 PM EDT | FLASH FLOOD | 19 Nnw Lancaster, SC | STRAIGHTAWAY LANE AT BLACK HORSE RUN RD FLOODED WITH ABOUT 6 INCHES OF WATER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.5 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 23 J/kg
- Mixed-layer CIN
- -148 J/kg
- Mixed-layer LCL
- 526 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 154 m²/s²
- 0-3 km storm-relative helicity
- 230 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
210
WGUS52 KCAE 010031
FFWCAE
SCC057-010300-
/O.NEW.KCAE.FF.W.0002.160501T0031Z-160501T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
831 PM EDT SAT APR 30 2016
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHWESTERN LANCASTER COUNTY IN CENTRAL SOUTH CAROLINA...
* UNTIL 1100 PM EDT
* AT 830 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN ACROSS THE WARNED AREA. UP TO TWO INCHES OF RAIN HAVE
ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.
* FLASH FLOODING WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN
LANCASTER COUNTY.
ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE
WARNED AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 3493 8078 3491 8079 3485 8087 3487 8088
3490 8088 3493 8086 3496 8087 3497 8088
3501 8091 3503 8090 3505 8091 3507 8090
$$
LM1 follow-up statement
171
WGUS72 KCAE 010109
FFSCAE
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
909 PM EDT SAT APR 30 2016
SCC057-010300-
/O.CON.KCAE.FF.W.0002.000000T0000Z-160501T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LANCASTER SC-
909 PM EDT SAT APR 30 2016
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 PM EDT FOR
NORTHWESTERN LANCASTER COUNTY...
AT 855 PM EDT...LOCAL LAW ENFORCEMENT REPORTED A FLOODED ROADWAY AT
COLLINS ROAD AND US HIGHWAY 521...NEAR INDIAN LAND. THE ROAD WAS
IMPASSABLE. AT 900 PM...RADAR HAD ESTIMATED THAT 3 TO 4 INCHES OF
RAIN HAD FALLEN OVER PORTIONS OF NORTHERN LANCASTER COUNTY SINCE
800 PM. ADDITIONAL HEAVY RAINFALL WILL BE POSSIBLE OVER THIS AREA.
AFFECTED AREAS WILL INCLUDE THE NORTHERN NECK OF LANCASTER
COUNTY...INCLUDING INDIAN LAND AND VICINITY...AS WELL AS THE SUGAR
CREEK BASIN.
FLASH FLOODING IS ALREADY OCCURRING.
TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST
FLOOD DEATHS OCCUR IN VEHICLES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
&&
LAT...LON 3493 8078 3491 8079 3485 8087 3487 8088
3490 8088 3493 8086 3496 8087 3497 8088
3501 8091 3503 8090 3505 8091 3507 8090
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this flash flood warning went out at Apr 30, 7:51 PM EDT, 40 minutes earlier.
Area forecast discussion, Apr 30, 7:51 PM EDT, 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 751 PM EDT SAT APR 30 2016 .SYNOPSIS... A STATIONARY FRONT NEAR THE NORTH AND SOUTH CAROLINA BORDER WILL LIFT NORTH AS A WARM FRONT TONIGHT. A MOIST SOUTHERLY FLOW WILL OCCUR OVER THE FORECAST AREA THROUGH SUNDAY. A SLOW MOVING COLD FRONT WILL MOVE NEAR THE REGION MONDAY. AN AREA OF LOW PRESSURE WILL LIKELY DEVELOP ALONG THE FRONT NEAR THE FORECAST AREA TUESDAY. && .NEAR TERM /UNTIL 8 AM SUNDAY MORNING/... UPPER RIDGE NEAR THE US EAST COAST...WITH UPPER TROUGHINESS TO OUR WEST. A SURFACE HIGH PRESSURE WEDGE IS IN PLACE ACROSS THE MID ATLANTIC AND OVER MUCH OF NC...WITH THE WEDGE BOUNDARY ACROSS SRN NC. THE WEDGE BOUNDARY/WARM FRONT IS PROGGED TO CONTINUE LIFTING SLOWLY NORTH. A NORTH TO SOUTH LOW LEVEL CONVERGENCE BOUNDARY CURRENTLY STRETCHES ACROSS GA...WEST OF OUR FORECAST AREA (FA)...WHERE SCT SHOWERS/TSTMS IN PROGRESS. OTHER CONVECTIVE ACTIVITY OVER UPSTATE SC...WITH SOME ADDITIONAL ACTIVITY NEAR THE NE MIDLANDS NEAR THE WARM FRONT. ALL ACTIVITY IS SHIFTING TO THE NE. IN THE NEAR TERM...WILL EXPECT CHANCE POPS NEAR THE CSRA AND NEAR THE NORTHERN MIDLANDS. THIS EVENING...EXPECTING A GENERAL DECLINE IN THE ACTIVITY WITH THE LOSS OF HEATING. LATER TONIGHT...A WEAK UPPER DISTURBANCE IS PROGGED TO ROLL THROUGH LATE TONIGHT. LATEST HIGH RESOLUTION MODELS SUGGEST CHANCE TO SLIGHT CHANCE POPS IN ORDER. && .SHORT TERM /8 AM SUNDAY MORNING THROUGH TUESDAY/... .SUNDAY...SUNDAY WILL BE CHARACTERIZED BY CONSIDERABLE CLOUDINESS ONCE AGAIN WITH PWS IN THE 1.5 INCH RANGE AND CONTINUED UPPER LEVEL MOISTURE TRANSPORT FROM THE WEST AND SOUTHWEST. THERE REMAINS SIGNIFICANT SPREAD IN THE GUIDANCE IN TERMS OF POPS/QPF/TIMING...SO I LEANED MORE ON THE PROXIMITY TO THE UPPER LEVEL JET MORE THAN ANYTHING ELSE WITH LITTLE IN THE WAY OF FOCUSING SURFACE CONVERGENCE ON THE SYNOPTIC SCALE. THEREFORE...POPS ARE HIGHEST IN THE NORTHWESTERN PORTION OF THE CWA...CLOSER TO THE AGEOSTROPHIC LIFT BEING INDUCED BY UPPER DIVERGENCE NEAR A JET STREAK THAT SHOULD PASS OVER TENNESSEE DURING THE DAY. DUE TO THE CLOUD COVER...TEMPS WILL BE A TOUCH COOLER THAN NORMAL IN THE AFTERNOON...RANGING FROM NEAR 80 NEAR THE NC BORDER TO THE MID 80S IN THE CSRA. .SUNDAY NIGHT...NOT MUCH CHANGE IN THE PATTERN. THE STRONGEST MID TO UPPER LEVEL FLOW WILL REMAIN NORTH OF THE AREA...BUT SMALL DISTURBANCES IN THE FLOW WILL ALLOW FOR THE CHANCE OF SOME SHOWERS...AND MAYBE A THUNDERSTORM IN THE EVENING. OVERNIGHT TEMPS WILL BE ABOVE NORMAL...IN THE MID TO UPPER 60S...AS CONSIDERABLE CLOUDINESS AND PERSISTENT LOW LEVEL SOUTHERLY FLOW WILL RETARD THE USUAL DIURNAL TEMPERATURE DROP OVERNIGHT. .MONDAY...MID LEVEL HEIGHTS FALL JUST A LITTLE BIT ON MONDAY...BUT THE MAIN JET ENERGY WILL SPEND YET ANOTHER DAY NORTH OF THE CWA OVER THE OHIO VALLEY. SURFACE FRONT WILL REMAIN TO THE NORTH AS WELL...AND WITH UPPER LEVEL MOISTURE DECREASING A BIT WE MAY GET SOME MORE SUNSHINE AND SEE TEMPS CREEP BACK UP TO THE MID 80S EVERYWHERE. THE WARMER SURFACE TEMPS AND THE SLIGHT DIP IN HEIGHTS ALOFT WILL LOAD TO A LITTLE BETTER AFTERNOON INSTABILITY...HOWEVER...SO THE CHANCE OF THUNDERSTORMS WILL REMAIN IN THE FORECAST. THIS TIME AROUND...THE CHANCES MAY BE A LITTLE BETTER OVER THE SOUTHERN HALF OF THE FA WHERE THE INSTABILITY BECOMES THE GREATEST. .MONDAY NIGHT...HEIGHTS WILL LOWER FURTHER MONDAY NIGHT AS THE FIRST SIGNS OF A DEVELOPING DEEP TROF/UPPER LOW BEGIN TO APPEAR. THIS WILL SUPPORT THE MAINTENANCE OF CONVECTION THAT DEVELOPS DURING THE AFTERNOON WELL INTO THE EVENING HOURS...WITH AGAIN A CHANCE OF THUNDERSTORMS EVERYWHERE. THE ACTIVITY SHOULD GRADUALLY WIND DOWN OVERNIGHT WITH THE LOSS OF INSTABILITY...BUT IT COULD LINGER FOR A WHILE IN THE NORTHERN HALF OF THE CWA WITH MORE UPPER JET SUPPORT. .TUESDAY...THIS SHOULD BE THE MOST LIKELY DAY FOR RAIN ACROSS THE CWA. THE ONLY REAL QUESTION IS TIMING AND PLACEMENT. THE GFS IS FASTER WITH THE UPPER FLOW AND HAS MOST OF THE RAIN IN THE SOUTHEASTERN HALF OF THE CWA...WHILE THE ECMWF IS SLOWER AS IT HAS A DEEPER DISTURBANCE DEVELOPING...PUTTING THE ENTIRE CWA IN THE CROSSHAIRS OF THE BETS RAIN CHANCES. FOR NOW...DUE TO THE UNCERTAINTY...I TOOK A MODEL BLEND APPROACH...BUT IT WOULD NOT SURPRISE ME TO SEE AN INCREASE TO LIKELY POPS MOST AREAS ON TUESDAY IF CURRENT TRENDS CONTINUE. ONCE AGAIN...CLOUD COVER WILL KEEP MAX TEMPS DOWN A LITTLE BELOW NORMAL. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... THERE IS A DECENT AMOUNT OF UNCERTAINTY DURING THE MIDDLE OF THE WEEK DUE TO SIGNIFICANT DIFFERENCES. FOR EXAMPLE...COMPARING THE 12Z RUNS OF THE ECMWF AND GFS...THE EC HAS A MUCH SHARPER TROF OVER NORTHERN GEORGIA...STARTING TO GO NEGATIVE TILT...WHILE THE GFS HAS A MUCH MORE ROUNDED SHAPE...IMPLYING MUCH LESS SYNOPTIC SUPPORT FOR CONVECTION. THEREFORE...THE GFS IS MUCH DRIER THAN THE EC FOR WEDNESDAY. THE AGREEMENT GETS A LITTLE BETTER AT MID LEVELS FOR THURSDAY AS THEY BOTH SHOW AN ANOMALOUS UPPER LOW DEVELOPING IN THE NORTHEASTERN QUARTER OF THE COUNTRY...BUT THE SURFACE DETAILS ARE DIVERSE WITH THE GFS SHOWING A MUCH WEAKER SURFACE LOW. THEY BOTH HINT AT A FEW SHOWERS POSSIBLE IN THE AFTERNOON UNDER THE CYCLONIC FLOW ALOFT...SO I HAVE SLIGHT CHANCE TO LOW END CHANCE POPS IN FOR MOST OF THE CWA ON THURSDAY. FRIDAY BOTH MODELS SHOW SOME VERY UNSEASONABLY COOL TEMPS ON THE BACK SIDE OF THE UPPER LOW....MODIFYING ONLY A LITTLE BY SATURDAY. && .AVIATION /00Z SUNDAY THROUGH THURSDAY/... EVENING CONVECTION SHOULD REMAIN NORTH AND WEST OF THE TAF SITES. SOME MODEL GUIDANCE SUGGESTING SOME OVERNIGHT SHOWERS ASSOCIATED WITH A PASSING UPPER DISTURBANCE BUT CONFIDENCE IS NOT HIGH ENOUGH TO INCLUDE IN THE FORECAST. BUT THERE IS A POSSIBILITY OF SOME OVERNIGHT SHOWERS DURING THE 04Z-12Z TIME FRAME. REASONABLE CONFIDENCE THAT LOW STRATUS WILL DEVELOP AGAIN TONIGHT WITH A 30-35 KNOT LOW LEVEL JET. WILL CONTINUE MVFR/IFR CIGS DEVELOPING 03Z-06Z AND LINGERING THROUGH 14Z-15Z. SCATTERED CONVECTION EXPECTED TO DEVELOP DURING THE AFTERNOON IN MOIST AND UNSTABLE AIR MASS WITH POSSIBLY A WEAK UPPER LEVEL DISTURBANCE CROSSING THE REGION. SOUTHEAST WINDS 5 TO 10 KNOTS OVERNIGHT WILL BECOME SOUTHWEST AROUND 10 KNOTS SUNDAY MORNING. EXTENDED AVIATION OUTLOOK...MVFR OR LOWER CIGS ARE POSSIBLE FOR A FEW HOURS AT THE TERMINALS MONDAY THROUGH WEDNESDAY MORNINGS AS THE LOW LEVEL MOISTURE REMAINS ACROSS THE AREA. OTHERWISE...SCATTERED CONVECTION MAY CAUSE SOME BRIEF MVFR/IFR CONDITIONS EACH AFTERNOON/EVENING THROUGH WEDNESDAY. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...NONE. SC...NONE. &&
Hazardous weather outlook, Apr 30, 3:17 PM EDT, 5 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 317 PM EDT SAT APR 30 2016 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-011930- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 317 PM EDT SAT APR 30 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Apr 30, 7:15 PM EDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
715 PM EDT SAT APR 30 2016
SCZ015-010000-
LANCASTER-
715 PM EDT SAT APR 30 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LANCASTER COUNTY...
AT 715 PM EDT...A STRONG THUNDERSTORM WAS NEAR LESSLIE...OR 8 MILES
SOUTHEAST OF ROCK HILL...MOVING NORTH AT 35 MPH.
WIND GUSTS OF 35 TO 45 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
WAXHAW.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3493 8078 3482 8080 3482 8075 3479 8078
3482 8090 3484 8087 3490 8088 3493 8086
3496 8087 3501 8091 3503 8090 3505 8091
3507 8090
TIME...MOT...LOC 2315Z 195DEG 32KT 3488 8090
LMThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 8:14 PM EDT | Areal Flood Advisory | CAE | Lancaster | 61 min |
| May 1, 7:38 AM EDT | Areal Flood Advisory | CAE | Lancaster | 3 hr |
| May 1, 7:38 AM EDT | Areal Flood Advisory | CAE | Lancaster | 3 hr |
| May 1, 9:03 AM EDT | Special Weather Statement | CAE | Chesterfield, Kershaw | 57 min |
| May 1, 11:21 AM EDT | Areal Flood Advisory | CAE | Chesterfield, Kershaw | 3 hr |
| May 1, 1:12 PM EDT | Special Weather Statement | CAE | Lee | 63 min |
| May 1, 1:26 PM EDT | Special Weather Statement | CAE | Kershaw | 64 min |
| May 1, 1:45 PM EDT | Special Weather Statement | CAE | Lee, Sumter | 60 min |
| May 1, 1:53 PM EDT | Special Weather Statement | CAE | Calhoun | 67 min |
| May 1, 2:48 PM EDT | Special Weather Statement | CAE | Orangeburg | 57 min |
| May 1, 2:58 PM EDT | Severe Thunderstorm Warning | CAE | Orangeburg | 62 min |
| May 1, 4:03 PM EDT | Areal Flood Advisory | CAE | Orangeburg | 117 min |
| May 1, 4:10 PM EDT | Special Weather Statement | CAE | Lexington | 35 min |
| May 1, 5:01 PM EDT | Areal Flood Advisory | CAE | Lexington, Richland | 119 min |
| May 1, 5:43 PM EDT | Special Weather Statement | CAE | Fairfield | 47 min |
| May 1, 5:49 PM EDT | Flash Flood Warning | CAE | Lexington, Richland | 86 min |
| May 1, 5:52 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield | 38 min |
| May 1, 6:24 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield | 51 min |
| May 1, 7:13 PM EDT | Special Weather Statement | CAE | Fairfield | 47 min |
| May 1, 7:24 PM EDT | Special Weather Statement | CAE | Edgefield | 51 min |
Nearby
Flash Flood Warnings in South Carolina, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.